Slo-phylin toxic at 250mg /bd what other add ins are there?

My husband, who is a servere asthmatic,with indicators of irreversible damage, started seeing a new chest consultant last summer. Slo-phylin (theophyllin) at 250mg/b.d was added into his current drug regine.He takes 500mg of seritide b.d, flixatide 500mg b.d , teotropium, citirazine10mg, spireva 18mg, all once daily, monteleucast 10mg/nocte, nasonex 1puff b.d.

ThIs level of slophylin seemed to stop to fragility of hi sasthma,but his peak flow was only reaching 420 on a good day. We know he can blow 510. On revisiting the consultant, we expressed concern that my husband had started having an irregular heart rate with a racing pulse.This seem of concern to the consultant, who doubled the theophyllin dose, to the therapeutic dose of 500mg b.d. The symptoms then got worse with dizzyness racing pulse, up to 142dpm and the tackycardia worsened. It took me a number of weeks to talk hubby into going to the gp' s at this point I was expecting him to have a heart attack or seizureat any time. Eventually when he went to see the gp in late november the gp ordered blood tests, halved the dose of theophylin and wrote to the consultant. Initially I was pleased to have hubby refered to a young relatively new consultant who had trained at the Brompton. Now I am very anoyed that he ignored the feedback that he was give in September and has put my hubby at risk and a whole load of appointments/investigations to check on his heart. I used to work in the Pharmaceutical industry ,so I dont put doctors on pedestals, they are just like everyone else, able to make mistakes. However i feel this is incompetence as Hubbys tollerence of this drug is obviously low and he presented the side effects of poisoning which were ignored by the chest consultant. Thanks for reading as I needed to get this frustration off my chest without worrying Hubby. However I also want advice as to anyones experience of further addins so that a higher peak flow and an improvement his quality of life can be obtained. Thanks. S

7 Replies

oldestnewest
  • I feel it is essential to have faith in the doctor. Not enough to like them. Some years ago, I changed practices within the town. it was a good thing I did. The new practice is great - even ring you at home if they are concerned. Please give your husband my best wishes for better health. love Annie x

  • Thanks Annie,

    I agree, we have tolally lost faith in the consultant. Our gps are nice people but very slow, even reluctant to change their management of patients. However as we live in a village, patient choice doesnot exist. :(

  • Agree with annie80 having faith in doctors enables me in the management of my condition taking an active role when consulting with my doctors. A referral for a chest consultant is an idea for finding medical care that helps in the care and does not add further worries.

  • I was on 600mg uniphylin morning and night,for years,i am also severe asthmatic,daily doses of 40mg prednisolne ,went to see a new consulant who promptly halfed my unphylin too 300mg morning and night,and now i feel shattered,my peak flows range from 150-200 so don't know what to do x

  • I understand that there is some new medication which at present only has licence for use if you have had a certain number of hospital admissions within a 6 month period. DH had been on 6 courses of prednisolone in the12 month up to last July and he wasn't sleeping sohe wanted to remove the steroid. With a peak flow as low as yours do you have oxygen as your blood levels cannt be good. Best wishes S

  • Hello, Yes i have home oxygen,been asthmatic since 17,had many mny admissions to the hospital,but it got to the point ,it was interfering with my work,so took the route of regular steriod treatment,for maintaince,unfortunatly,only worked for awhile,so ended up,putting the doses higher and higher to keep out of hospital,i still have troule sleeping ,you,d think my ody would except them as the norm now.hope you find the right path for him ,best wishes :)

  • sorry about the spelling,my fingers are missing the keyboard,typing to fast ,not watching what i'm doing lol

You may also like...